Blizzard, Taylor
- When
- December 8, 9:00 PM CST to December 9, 1:00 PM CST
- Where
- Taylor forecast zone
- Property damage
- $50,000
- Reported by
- ASOS
- Coordinates
- 40.737, -94.696 (the zone’s center; the record gives no point)
S. the surface low reached Kansas during the morning of the 8th, eastern Kansas by evening, and tracked to northern Illinois before sunrise on the 8th.
Every event with a place to put it; 49 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
An intense low pressure system moved into southern California during the afternoon and evening of the 7th, then tracked northeast across the central U.S. the surface low reached Kansas during the morning of the 8th, eastern Kansas by evening, and tracked to northern Illinois before sunrise on the 8th. The storm intensified rapidly, reaching 975 mb by the afternoon of the 9th as it crossed Lower Michigan. Snow broke out across Iowa during the overnight hours of the 7th into the early morning hours of the 8th. The snow continued through the day on the 8th. Northeast winds of 15 to 25 MPH caused drifting snow through the day and into the evening. Snowfall reached a inch per hour at times during several heavier waves of snowfall during the afternoon and evening of the 8th. A broad band of 8 to 16 inch snowfall totals were reported across much of the northwest two thirds of the state. Some of the heavier snowfall totals included 16 inches in Cass County at Atlantic, 15.7 inches at the Des Moines Airport, and 15.3 inches in Windsor Heights, both in Polk County. The entire CWA received at least 4-6 inches from the storm over a 36 hour period. Road conditions had become hazardous from the heavy snow on the day before. As the low moved to the east of Iowa and intensified, strong northwest winds developed across the state. Winds of 30 to 40 MPH were common with gusts of 45 to 60 MPH fairly common for several hours. A wind gust of 61 MPH was recorded at the ASOS at Estherville, while 58 MPH winds occurred at a mesonet site in Carroll. There were scattered power outages around the state, however at the peak about 8000 customers lost power. This was considerably less than the 350,000 that occurred during the blizzard in the spring of 2007. Visibility was reduced to near zero for a several hour period as there was plenty of loose snow to blow around. The winds produced 4 to 6 foot drifts in many areas, with reports in some of the rural areas of drifts of 10 to 15 feet. Roads drifted shut fairly rapidly. By the early morning hours, snow plows had to be removed from roads statewide as there was no way to keep up with the blowing and drifting snow. Interstate 35 was closed north of Ames along a 15 mile stretch, and Interstate 80 was closed along a 55 mile stretch east of Des Moines. Reports at sunrise on the 9th indicated that all rural roads in the state were closed and many of the arterial roads were closed as well. Periodically, the Interstate system was closed due to the blizzard conditions. Nearly all business in the state and all of the schools were closed on the 9th. Many schools remained closed on the 10th as well, with the list of schools closed exceeded 235 yet on the 10th. Conditions improved through the day on the 10th, however with all the extensive drifting that took place during the blizzard numerous roads remained snow clogged into the 11th. Five school districts remained closed on the 11th, and another 60 were on delayed start with no bus service beyond the main arterial roads. In the end, the blizzard and preceding snowstorm was described as the worst to hit Iowa in 40 years based on intensity and areal coverage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Dec 8, 5:47 PM CST, 3 hours 13 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 547 PM CST TUE DEC 8 2009 UPDATED AVIATION DISCUSSION ...DANGEROUS BLIZZARD STILL ON TRACK TONIGHT AND WEDNESDAY... .SHORT TERM /TONIGHT AND WEDNESDAY/... MAJOR WINTER STORM CONTINUES TO INTENSIFY AS SURFACE LOW EJECTS OUT OF THE SOUTHERN ROCKIES AND INTO THE SOUTHERN PLAINS/MIDWEST REGION DURING THE OVERNIGHT HOURS TONIGHT INTO WEDNESDAY. MODELS HAVE BEEN IN VERY GOOD AGREEMENT WITH TIMING AND PLACEMENT OF THE HEAVIEST SNOWFALL...SO NO MAJOR CHANGES FROM PREVIOUS FORECAST. GFS/HRRR HAVE THE HEAVIEST BAND OF SNOW SETTING UP FROM THE SOUTHWEST TO THE NORTHEAST ACROSS THE CENTRAL PORTION OF THE CWA...GENERALLY FROM ATLANTIC TO WATERLOO...WHICH INCLUDES THE DES MOINES AND AMES METRO AREAS. BEST QG FORCING IS BETWEEN 00-06Z WED ACROSS THE SAME AREA...WITH CROSS SECTIONS OF A DECENT OMEGA BULLS-EYE WITHIN THE DENDRITIC LAYER. VERY DEEP COLUMN OF MOISTURE WITH A HUGH AREA OF THETA-E ADVECTION OUT AHEAD OF THE SURFACE LOW...SO THERE IS PLENTY OF MOISTURE AVAILABLE WITH THIS SYSTEM. 650-600MB FN VECTOR DIVERGENCE AND FRONTOGENESIS MATCHING UP WELL WITH THE LOCATION OF THE HEAVIEST BAND OF SNOW TONIGHT. CROSS SECTION OF AGEOSTROPHIC VERTICAL WINDS SHOWING STRONG LIFT ACROSS THE CWA...THIS COMBINED WITH SOME CONTORTED THETA-ES LINES OVERLAID WITH EPV. SO MODELS CONTINUE TO SHOW SIGNS OF CSI RELEASE AND THE POTENTIAL FOR A BRIEF PERIOD OF CONVECTIVE SNOW THROUGH THE EVENING HOURS. THIS COULD POTENTIALLY LEAD TO AROUND A FOOT AND HALF OF TOTAL SNOWFALL AMOUNTS IN SOME LOCALIZED AREAS WITHIN THE HEAVIEST BAND STATED ABOVE. LIFT BEGINS TO DISSIPATE PAST 06Z WED...SO NOT EXPECTING MUCH DENDRITIC SNOWFALL OVERNIGHT. HOWEVER...THERE WILL BE THE FINE PARTICULATE SNOWFALL WITH THE STRONGEST WINDS PAST MIDNIGHT SO THE WINDS WILL NOT HAVE ANY PROBLEMS KEEPING THE SNOW IN AIRBORNE. WINDS LOOK TO SHIFT CLOSE TO 03Z WED...WITH THE CAA DEVELOPING AT 850MB. WINDS ATOP THE MIXING LAYER RANGE NEAR 50KTS OVERNIGHT TONIGHT TOWARDS WEDNESDAY MORNING. 18Z NAM 850MB JET MAX TOPS 60KTS...WHICH IS EVEN HIGHER THAN THE LAST COUPLE OF RUNS. PRESSURE GRADIENT ACROSS IOWA BY 12Z WED RANGES AROUND 28MB FROM EAST TO WEST. WITH THIS VERY FINE SNOW WIDESPREAD ACROSS MUCH OF THE CWA...AS WELL AS SNOW FALLING PAST MIDNIGHT...THERE IS A HIGH PROBABILITY OF WHITE OUT CONDITIONS OVERNIGHT TONIGHT. BY WED MORNING...PRIMARY FOCUS WILL SWITCH FROM SNOW ACCUMULATIONS TO WINDS WITH BLOWING AND DRIFTING. MAX DGZ OMEGA WILL HAVE EXITED TO THE EAST...HOWEVER DGZ WILL REMAIN FAIRLY DEEP AS IT LOWERS WITH COLUMN COOLING. UVM WILL BE WEAK...BUT THIS SHOULD KEEP AT LEAST LIGHT SNOW GOING...ESPECIALLY THROUGH THE MORNING AND IN NERN SECTIONS. MAIN CONCERN WILL BE AROUND 30 MPH SUSTAINED WINDS AND WIND GUSTS OVER 40 MPH WHICH WILL LIKELY PRODUCE BLIZZARD AND NEAR-WHITE OUT CONDITIONS THROUGH MUCH OF THE DAY. TEMPERATURES SHOULD BE FALLING THROUGH THE DAY TOO WITH WIND CHILLS IN THE SINGLE DIGITS AND TEENS BELOW ZERO...POSSIBLY TO AROUND 20 BELOW NORTHWEST. .LONG TERM /WED NIGHT THROUGH TUE/... LITTLE IN THE WAY OF PRECIPITATION EARLY IN THIS PERIOD. IMPRESSIVE BROAD LONG WAVE TROUGH SETTLES INTO CONUS WITH MAIN CONCERN TEMP TRENDS THROUGH THE WORK WEEK. AS IS OFTEN THE CASE...MODELS ARE NOT CAPTURING THE EXTENT OF COLD AIR UPSTREAM...ESPECIALLY GFS. WITH THIS IN MIND...AS WELL AS FRESH SNOW COVER...HAVE GONE AT OR BELOW THE COOLEST GUIDANCE THROUGH AT LEAST FRI. LOOKING FURTHER AHEAD...SEE NO REASON TO DEVIATE FROM ECMWF DETERMINISTIC AND ENSEMBLE BLEND TODAY BASED ON CONSISTENCY AND HPC INPUT WHICH POINTS TOWARD PERSISTENT BUT MODERATING LONG WAVE TROUGH. GEM/GFS/ECMWF ALL ARE GENERATING LIGHT PRECIP AMOUNTS FRI NIGHT THROUGH SAT NIGHT. HOWEVER EXAMINATION OF FORECAST SOUNDINGS SHOW ONLY SHALLOW MOISTURE IS PRESENT IN THE COLUMN SUGGESTING THAT PRECIP IS EITHER FREEZING DRIZZLE OR NOTHING. MID LEVELS ARE RELATIVELY DRY WITH NO ICE APPEARING TO BE INTRODUCED SO WILL LEAVE THAT PERIOD DRY FOR NOW RATHER THAN MENTIONING FREEZING DRIZZLE THAT FAR OUT. HAVE ALSO ADDED SLIGHT CHANCE OF SNOW MENTION AROUND SUN WITH WEAK WAVE PASSING THROUGH MO VALLEY AS MOISTURE DEPENDS SUFFICIENTLY. AFTER THAT COLD TEMPS ARE THE MAIN STORY AS HIGH PRESSURE DROPS INTO MO RIVER VALLEY AS TROUGH SHIFTS INTO THE GREAT LAKES. WITH SNOW COVER AND UNSEASONALLY COLD AIRMASS IN PLACE...WILL UNDERCUT GUIDANCE. && .AVIATION... 09/00Z...WHAT CAN I SAY. AIRPORTS WILL BE IMPACTED BY MAJOR BLIZZARD DURNIG THIS TAF PERIOD. HEAVY SNOW...BLOWING SNOW AND INCREASING WIND SPEEDS WILL CREATE VLIFR CONDITIONS THROUGH THE MORNING HOURS. EXPECT SUSTAINED WINDS TO INCREASE TO AT LEAST 30 KTS WITH GUSTS OVER 45 KTS BY 09Z AND CONTINUING THROUGH 16-20Z. SNOWFALL WILL DIMINISH AFT 12Z...BUT BLOWING SNOW WILL CONTINUE TO KEEP VSBY 1/2SM OR LESS AND PROBABLY CAUSE A VERTICAL VSBY ISSUE/CEILING. && .DMX WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING UNTIL 03Z TUE...BLIZZARD WARNING 03Z TUE-00Z THU FOR ENTIRE FORECAST AREA. && SHORT TERM...PODRAZIK LONG TERM...SMALL AVIATION...MOYER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 303 PM CST TUE DEC 8 2009 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-091200- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE- DAVIS- 303 PM CST TUE DEC 8 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT HEAVY SNOW IS EXPECTED TO CONTINUE THIS AFTERNOON AND EARLY EVENING OVER MUCH OF IOWA...WITH INCREASING WINDS LATER TONIGHT AS WELL. WIND GUSTS MAY EXCEED 40 MPH BY DAYBREAK WITH NEAR WHITE OUT CONDITIONS. A WINTER STORM WARNING IS IN EFFECT FOR THE ENTIRE AREA THROUGH THIS EVENING...AND A BLIZZARD WARNING IS IN EFFECT OVERNIGHT. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY AN INTENSE WINTER STORM SYSTEM WILL CONTINUE TO AFFECT ALL OF CENTRAL IOWA WEDNESDAY. STRONG WIND GUSTS MAY REACH 40 TO 50 MPH PRODUCING WHITE OUT BLIZZARD CONDITIONS...ESPECIALLY IN OPEN AREAS. WIND CHILLS MAY CONCURRENTLY DROP TO FROM 5 BELOW TO 20 BELOW ZERO WITH DANGEROUS LIFE THREATENING CONDITIONS. A BLIZZARD WARNING IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS OF SNOWFALL AND OTHER WINTER WEATHER IMPACTS WOULD BE GREATLY APPRECIATED TODAY THROUGH WEDNESDAY. REV/BSS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
843 PM CST TUE DEC 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0818 PM SNOW WEST DES MOINES 41.57N 93.75W
12/08/2009 M8.0 INCH POLK IA BROADCAST MEDIA
&&
JHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
844 PM CST TUE DEC 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0818 PM SNOW SSW IOWA FALLS 42.52N 93.27W
12/08/2009 M7.5 INCH HARDIN IA TRAINED SPOTTER
&&
JHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
846 PM CST TUE DEC 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM SNOW 1 E CLIVE 41.61N 93.75W
12/08/2009 M9.2 INCH POLK IA TRAINED SPOTTER
TRAINED SPOTTER REPORTS 9.2 INCHES OF SNOW SO FAR IN
CLIVE.
0800 PM SNOW 1 ENE HARTFORD 41.46N 93.39W
12/08/2009 M9.0 INCH WARREN IA PUBLIC
PUBLIC REPORTS 9.0 INCHES OF SNOW SO FAR NEAR HARTFORD.
STILL SNOWING.
0826 PM SNOW CHARITON 41.02N 93.31W
12/08/2009 E8.0 INCH LUCAS IA LAW ENFORCEMENT
LUCAS COUNTY LAW ENFORCEMENT ESTIMATES AT LEAST 8 INCHES
OF SNOW SO FAR IN CHARITON.
0838 PM SNOW KNOXVILLE 41.32N 93.10W
12/08/2009 E7.0 INCH MARION IA LAW ENFORCEMENT
MARION COUNTY LAW ENFORCEMENT ESTIMATES 6 TO 8 INCHES OF
SNOW SO FAR IN KNOXVILLE.
0842 PM SNOW CENTERVILLE 40.73N 92.87W
12/08/2009 E6.0 INCH APPANOOSE IA LAW ENFORCEMENT
APPANOOSE COUNTY LAW ENFORCEMENT ESTIMATES 6 INCHES OF
SNOW SO FAR IN CENTERVILLE.
0843 PM SNOW OSKALOOSA 41.29N 92.64W
12/08/2009 E6.5 INCH MAHASKA IA LAW ENFORCEMENT
MAHASKA COUNTY LAW ENFORCEMENT ESTIMATES 6 TO 7 INCHES OF
SNOW SO FAR IN OSKALOOSA.
&&
LEEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
856 PM CST TUE DEC 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0844 PM SNOW DES MOINES 41.58N 93.62W
12/08/2009 M11.0 INCH POLK IA BROADCAST MEDIA
&&
JHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
858 PM CST TUE DEC 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM HEAVY SNOW 1 S SAYLORVILLE LAKE 41.74N 93.72W
12/08/2009 M11.9 INCH POLK IA OFFICIAL NWS OBS
11.9 STORM TOTAL. 5 INCHES FELL OVER THE LAST 3 HOURS.
&&
CCOGILPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
900 PM CST TUE DEC 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0859 PM SNOW 1 NE ATLANTIC 41.41N 95.00W
12/08/2009 M12.0 INCH CASS IA BROADCAST MEDIA
&&
JHThe national radar mosaic for the moment the first event began.
49 blizzard. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2009Every state in 2009This day in weather historyWarnings in Iowa, December 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 198653, 198654, 198655, 198656, 198657, 198658, 198659, 198660, 198661, 198662, 198663, 198699, 198664, 198665, 198666, 198667, 198668, 198669, 198670, 198671, 198672, 198673, 198674, 198675, 198676, 198677, 198678, 198679, 198680, 198681, 198682, 198683, 198684, 198685, 198686, 198687, 198688, 198689, 198690, 198691, and more.